New York, 2014

Flash Flood in New York, June 25, 2014

June 25, 2014 · NWS BUF · 1 event in 1 county or zone

Heavy rain preceded the passage of a cold front. In southern Allegany county, up to three inches of rain fell in a short amount of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Heavy rain preceded the passage of a cold front. In southern Allegany county, up to three inches of rain fell in a short amount of time. A flash flood resulted on a tributary of the Genesee River in Shongo, located in the Town of Willing. About a dozen homes were quickly inundated with water along State Route 19. The local fire department evacuated some residents from their homes and pumped basements.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 25, 8:56 AM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 25, 8:56 AM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
956 AM EDT WED JUN 25 2014

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION THIS AFETRNOON AND EARLY TONIGHT.
HIGH PRESSURE OVER THE UPPER GREAT LAKES WILL BUILD SOUTH THURSDAY
AND DOMINATE THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
LARGE AREA OF LIGHT TO MODERATE RAIN CONTINUES OVER THE ENTIRE
REGION AS BROAD SOUTHWESTERLY TROPICAL FLOW PER THE 12Z BUF SOUNDING
REMAINS IN PLACE. WITH EXTENSIVE CLOUD COVER...FEEL THE CHANCE FOR
ANY CONVECTION IS LOW AND SHOULD FORM WELL EAST AND SOUTH OF THE CWA
WHERE THERE ARE BREAKS IN THE CLOUDS.  SURFACE FRONT LIES FROM NEAR
ART TO IAG AND WILL EVER SO SLOWLY DROP SOUTHWARD THROUGH THIS
AFTERNOON.  CONVERGENCE ALONG THE FRONT WITH A TROPICAL AIRMASS MAY
STILL LEAD TO SOME HEAVIER RAINFALL SO WILL KEEP FLASH FLOOD WATCH
GOING.

TONIGHT AS THE COLD FRONT SLIDES EAST...PRECIPITATION WILL TAPER OFF
FROM THE WEST WITH AREAS FROM THE WESTERN FINGER LAKES WEST DRY BY
MORNING. ENOUGH LOW LEVEL MOISTURE LINGERS HOWEVER SO SKIES SHOULD
REMAIN MOSTLY CLOUDY.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
WARM BUT FAIRLY COMFORTABLE WEATHER AT THE START OF THIS PERIOD WILL
GRADUALLY GIVE WAY TO MID SUMMER HEAT AND HUMIDITY DURING THE COURSE
OF THE WEEKEND. THIS WILL ALL COME ABOUT AS A BROAD...LOW AMPLITUDE
RIDGE CENTERED OVER THE SOUTHERN PLAINS WILL AMPLIFY INTO A HEALTHY
RIDGE OVER THE EASTERN HALF OF THE COUNTRY. H85 TEMPS WILL
CORRESPONDINGLY CLIMB INTO THE MID TEENS BY SATURDAY AFTERNOON...
WITH 20C READINGS POSSIBLE FURTHER DOWN THE ROAD IN THE LONG TERM
PORTION OF THE FORECAST PACKAGE. IN TERMS OF PCPN...THE VAST
MAJORITY OF THIS PERIOD WILL BE RAIN FREE. THE DETAILS...

A CYCLONIC FLOW WILL BE FOUND ACROSS OUR FORECAST AREA AS WE OPEN
THIS PERIOD...AS HIGH PRESSURE WILL BE CENTERED OVER THE UPPER GREAT
LAKES WHILE A STORM SYSTEM WILL STILL BE HUGGING THE NEW ENGLAND
COAST. THE CYCLONIC UPSLOPE FLOW...COUPLED WITH RESIDUAL LOW LEVEL
MOISTURE...SHOULD RESULT IN STUBBORN CLOUD COVER...PARTICULARLY OVER
THE FINGER LAKES AND PORTIONS OF THE SOUTHERN TIER. WHILE
SIGNIFICANT DRYING WILL BE TAKING IN THE MID LEVELS...ITS NOT OUT
OF THE QUESTION THAT SOME SPOTS COULD PICK UP A BRIEF MORNING SHOWER
OR AFTERNOON SPRINKLE.

THE AFOREMENTIONED SFC HIGH WILL THEN DRIFT ACROSS THE SOUTHERN
ONTARIO AND THE LOWER GREAT LAKES THURSDAY NIGHT. THIS WILL
GENERALLY CLEAR OUT ANY RESIDUAL CLOUD COVER WHILE FINALLY USHERING
IN SOME NOTICEABLY DRIER...MORE COMFORTABLE AIR. OVERNIGHT LOWS WILL
SETTLE INTO THE 50S AWAY FROM THE LAKES MAKING THIS A PLEASANT NIGHT
FOR SLEEPING.

HIGH PRESSURE WILL DRIFT DIRECTLY ACROSS THE FORECAST AREA FRIDAY
AND FRIDAY NIGHT...PRODUCING MAINLY CLEAR SKIES AND LIGHT WINDS.
FULL MIXING OF THE +14C H850 AIRMASS ON FRIDAY SHOULD SUPPORT
AFTERNOON TEMPERATURES THAT WILL RANGE FROM THE 70S ACROSS THE
TERRAIN AND THE LOWER 80S ACROSS THE LAKE PLAINS...TO THE MID 80S IN
THE WARMER VALLEYS. OVERNIGHT LOWS WILL BE CLOSE TO 60 FOR MOST
AREAS BUT WILL ONCE AGAIN FALL INTO THE 50S ACROSS THE SRN TIER AND
NORTH COUNTRY.

IT WILL BE WARMER AND A LITTLE MORE HUMID ON SATURDAY AS THE RETURN
FLOW AROUND THE DEPARTING SFC HIGH WILL ALLOW HIGHER DEW POINTS
(60-65) TO CREEP BACK TO THE NORTH OVER THE REGION. THE INCREASED
LOW LEVEL MOISTURE WILL PROBABLY RESULT IN SOME BLOSSOMING AFTERNOON
CU...ESPECIALLY ACROSS THE SRN TIER...OTHERWISE FULL SUNSHINE IS
EXPECTED WITH TEMPERATURES CLIMBING TO THE MID 80S ACROSS THE LAKE
PLAINS AND VALLEYS.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
MID SUMMER WARMTH AND HUMIDITY WILL BE IN PLACE ACROSS WESTERN AND
NORTH CENTRAL NEW YORK DURING THIS PERIOD...AS TEMPERATURES WILL
AVERAGE NEARLY 10 DEGREES F ABOVE NORMAL. GIVEN THAT THE THERMAL
SOLSTICE IS JUST WEEKS AWAY...THESE DEPARTURES ARE FAIRLY
SIGNIFICANT.

THE SULTRY CONDITIONS WILL BE THE RESULT OF A 590DM RIDGE THAT WILL
BE CENTERED OVER THE SOUTHEASTERN STATES WHILE A BERMUDA SFC HIGH
WILL BE ANCHORED OFF THE COAST OF THE CAROLINAS. THIS WILL PRODUCE A
PROLONGED FEED OF SUB TROPICAL HEAT AND HUMIDITY THAT WILL ONCE
AGAIN SET THE STAGE FOR SOME MAINLY DIURNALLY DRIVEN CONVECTION WITH
LOCALLY HEAVY RAINS IN TORRENTIAL DOWNPOURS. WHILE THE VAST MAJORITY
OF THE PERIOD WILL BE RAIN FREE...THIS CONVECTION COULD BE ENHANCED
BY SUBTLE SHORTWAVES THAT WILL WORK THEIR WAY ACROSS THE LOWER GREAT
LAKES.

THE HIGHEST CHANCE FOR THUNDERSTORMS WILL COME AT THE END OF THE
PERIOD WHEN A STRONG SHORTWAVE IS EXPECTED TO PLOW ACROSS NORTHERN
ONTARIO. LOWERING HGTS ACROSS THE LOWER GREAT LAKES COUPLED WITH A
MOIST AND UNSTABLE AIRMASS SHOULD LEAD TO MORE WIDESPREAD
THUNDERSTORM ACTIVITY.

LOOKING DEEPER INTO NEXT WEEK...SOMEWHAT MORE COMFORTABLE CONDITIONS
ARE EXPECTED AS LOW AMPLITUDE TROUGHING IS BEING ADVERTISED BY THE
ECMWF AND GFS ENSEMBLE MEANS.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
CEILINGS AOB 1K FT AND SFC VSBY 1-3SM ASSOCIATED WITH AREA OF
RAIN OVER THE ENTIRE REGION. CHANCE FOR ANY CONVECTION IS LOW
GIVEN EXTENSIVE CLOUD COVER. ENTIRE AREA WILL GRADUALLY SHIFT
SOUTHEAST ALLOWING CEILINGS AND VSBYS TO INCREASE NW OF A JHW TO
ROC LINE AFTER 18Z. CEILINGS AND VSBYS SHOULD INCREASE AFTER 00Z
NW OF AN ART TO DSV LINE. EVEN THOUGH MOST OF THE RAIN WILL MOVE
TO THE SOUTH AND EAST TONIGHT...CEILINGS AND SFC VSBYS WILL DROP
AGAIN TONIGHT MAINLY ACROSS SOUTHERN TIER WITH RESIDUAL LOW LEVEL
MOISTURE AND WET GROUND.

OUTLOOK...
THURSDAY THROUGH SUNDAY...NO SIGNIFICANT WEATHER EXPECTED.

&&

.MARINE...
A COLD FRONT LYING EAST/WEST ACROSS LAKE ONTARIO WILL DRIFT SOUTH
TODAY. OCCASIONAL SHOWERS THIS MORNING WILL BECOME MORE SCATTERED
THIS AFTERNOON. HIGH PRESSURE WILL BUILD SOUTH ACROSS THE LOWER
LAKES OVERNIGHT AND DOMINATE THROUGH THE END OF THE WEEK.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ001>008-010>014-
     019>021-085.
MARINE...NONE.

&&

SYNOPSIS...FRANKLIN/LEVAN
NEAR TERM...FRANKLIN/LEVAN
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...FRANKLIN/LEVAN
MARINE...FRANKLIN/LEVAN
Hazardous weather outlook, Jun 25, 3:45 AM EST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
445 AM EDT WED JUN 25 2014

NYZ001>008-010>014-019>021-085-260845-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
445 AM EDT WED JUN 25 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-260845-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
445 AM EDT WED JUN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

RSH

The radar

The State College radar (KCCX), 122 km away, was scanning. The volume nearest the first event began at 16:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Allegany

When
June 25, 11:30 AM EST to 2:30 PM EST
Where
Allegany County, 0.1 mi NE of Shongo to 0.48 mi SSE of Shongo
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
42.021, -77.899

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530075.